This site is intended for healthcare professionals only

Risks of epilepsy drug during pregnancy not always communicated

Written by: | Published:

Valproate is used to treat epilepsy and bipolar Valproate is used to treat epilepsy and bipolar, and can cause complications after birth

Nearly 50% of women do not know that taking sodium valproate, a common medication for epilepsy, can increase the risk of complications during pregnancy, a survey by three epilepsy charities has found.

The survey of 2788 women aged between 16 and 50, conducted by Epilepsy Action, Epilepsy Society and Young Epilepsy, found that 48% of women were unaware of the risks. A further 20% women taking the drug do not know it can harm the development and physical health of their unborn child.

‘The majority of women with epilepsy enjoy healthy pregnancies and give birth to healthy babies,’ said professor Ley Sander, medical director of Epilepsy Society and professor of neurology at University College London Institute of Neurology. ‘However, these figures highlight a pressing need for women to have the right information about all aspects of pregnancy and the risks linked with sodium valproate.’

In women who take valproate while pregnant, about 30 – 40 children in every 100 may have developmental problems. These issues can include being late in learning to walk and talk, lower intelligence than other children of the same age, and memory problems.

Children exposed to valproate in the womb are more likely to have autism or autistic spectrum disorders. According to the MHRA, there is also some evidence children may be more likely to be at risk of developing symptoms of attention deficit hyperactivity disorder (ADHD).

‘The MHRA strengthened the warnings last year on the risks of sodium valproate in pregnancy,’ added Professor Sander. ‘Pre-conception counselling is essential to ensure women and girls with epilepsy are fully informed of the risks associated with pregnancy. These include the possibility of developmental disorders and birth defects in babies exposed to sodium valproate during pregnancy.’

What do you think? Leave a comment below or tweet your views to @IndyNurseMag

This material is protected by MA Healthcare Ltd copyright.
See Terms and Conditions.

Comments

As I have already said before, no female of child bearing age should ever be prescribed Sodium Valproate.

It is no good putting 'warning' labels purely and simply because such labels are not always read by the person the AED has been prescribed for.

Likewise a person who doesn't fully understand the English language (or that of the country that are in) the message will not always be got across.
Posted by: ,
Name
 
Email
 
Comments
 

Please view our Terms and Conditions before leaving a comment.

Change the CAPTCHA codeSpeak the CAPTCHA code
 

Most read articles from Practice Nursing Journal

Practice Nursing Journal latest issue and most read articles.

Click here to read a selection of free to access articles from Practice Nursing Journal

Newsletter

Sign up to the newsletter

About

Independent Nurse is the professional resource for primary care and community nurses, providing clinical articles for practice nurses and prescribers.

Newsletter

Subscribe to our newsletter and stay up to date with the latest nursing news.

Stay Connected

Stay social with Independent Nurse by following us on Twitter, liking us on Facebook or connecting on LinkedIn.

Archive

Need access to some of our older articles? You can view our archive, or alternatively contact us.

Contact Us

MA Healthcare Ltd.
St Jude's Church, Dulwich Road
London, SE24 0PB

Tel: +44 (0)20 7738 5454
Registered in England and Wales No. 01878373

Meet the team

Authors

Find out how to contribute to Independent Nurse here.